Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 107, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 3, 2020, 7:13 PM EDT for 7 counties in Georgia. It was in force for 31 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2020, 7:13 PM EDT (23:13 UTC)
- Expired
- May 3, 2020, 7:44 PM EDT
- In force
- 31 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Catoosa County, GA, Chattooga County, GA, Dade County, GA, Floyd County, GA, Gordon County, GA, Walker County, GA, Whitfield County, GA
The radar
The Northeast Alabama radar (KHTX), 74 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 7:16 PM EDT | TSTM WND DMG | Stephensville, GA | TREE REPORTED DOWN NEAR THE INTERSECTION OF HWY 301 NORTH AND WELLS RD. |
| May 3, 7:16 PM EDT | TSTM WND DMG | Wildwood, GA | TREE REPORTED DOWN NEAR THE INTERSECTION OF HWY 11 NORTH AND WAWONA DR. |
| May 3, 7:19 PM EDT | TSTM WND DMG | 2 Ese New England, GA | TREE REPORTED DOWN ON BURKHALTER GAP RD NEAR SCENIC VIEW LN. |
| May 3, 7:20 PM EDT | TSTM WND DMG | 2 Ese New England, GA | TREE REPORTED DOWN NEAR THE INTERSECTION OF SCENIC HWY AND FOX TRAIL RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1684 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
896
WUUS52 KFFC 032313
SVRFFC
GAC047-055-083-115-129-295-313-040000-
/O.NEW.KFFC.SV.W.0107.200503T2313Z-200504T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
713 PM EDT Sun May 3 2020
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Catoosa County in northwestern Georgia...
Northeastern Floyd County in northwestern Georgia...
Whitfield County in northwestern Georgia...
Walker County in northwestern Georgia...
Northwestern Gordon County in northwestern Georgia...
Dade County in northwestern Georgia...
Northern Chattooga County in northwestern Georgia...
* Until 800 PM EDT.
* At 713 PM EDT, severe thunderstorms were located along a line
extending from Haletown (guild) to near Ider, moving east at 50
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Dalton, Lafayette, Ringgold, Trenton, Fort Oglethorpe, Rossville,
Chickamauga, Trion, Varnell, Lookout Mountain, Tunnel Hill,
Cohutta, Center Post, Subligna, Blue Spring, Lake Marvin, Fairview,
Linwood, Villanow and Chattanooga Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3499 8481 3445 8510 3457 8553 3488 8559
3491 8559 3498 8555
TIME...MOT...LOC 2313Z 277DEG 44KT 3503 8551 3466 8568
HAIL...<.75IN
WIND...60MPH
$$2 follow-up statements
863
WWUS52 KFFC 032332
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
732 PM EDT Sun May 3 2020
GAC083-032342-
/O.CAN.KFFC.SV.W.0107.000000T0000Z-200504T0000Z/
Dade GA-
732 PM EDT Sun May 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR DADE COUNTY IS CANCELLED...
The storms which prompted the warning has moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3499 8482 3445 8510 3459 8552 3460 8552
3498 8535
TIME...MOT...LOC 2332Z 278DEG 42KT 3500 8533 3462 8551
$$
GAC047-055-115-129-295-313-040000-
/O.CON.KFFC.SV.W.0107.000000T0000Z-200504T0000Z/
Catoosa GA-Floyd GA-Whitfield GA-Walker GA-Gordon GA-Chattooga GA-
732 PM EDT Sun May 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR CATOOSA...NORTHEASTERN FLOYD...WHITFIELD...WALKER...NORTHWESTERN
GORDON AND NORTHEASTERN CHATTOOGA COUNTIES...
At 732 PM EDT, severe thunderstorms were located along a line
extending from Lookout Mountain to near Mentone, moving east at 50
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Dalton, Lafayette, Ringgold, Fort Oglethorpe, Chickamauga, Trion,
Varnell, Tunnel Hill, Cohutta, Center Post, Subligna, Blue Spring,
Lake Marvin, Fairview, Linwood, Villanow, Chattanooga Valley, Cooper
Heights, Rock Spring and Naomi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3499 8482 3445 8510 3459 8552 3460 8552
3498 8535
TIME...MOT...LOC 2332Z 278DEG 42KT 3500 8533 3462 8551
HAIL...<.75IN
WIND...60MPH
$$640
WWUS52 KFFC 032344
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
744 PM EDT Sun May 3 2020
GAC047-055-115-129-295-313-032354-
/O.CAN.KFFC.SV.W.0107.000000T0000Z-200504T0000Z/
Catoosa GA-Floyd GA-Whitfield GA-Walker GA-Gordon GA-Chattooga GA-
744 PM EDT Sun May 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR CATOOSA...NORTHEASTERN
FLOYD...WHITFIELD...WALKER...NORTHWESTERN GORDON AND NORTHEASTERN
CHATTOOGA COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with these thunderstorms.
LAT...LON 3499 8482 3445 8510 3459 8552 3460 8552
3498 8535
TIME...MOT...LOC 2339Z 277DEG 44KT 3499 8521 3461 8539
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:55 PM EDT, 18 minutes earlier.
Area forecast discussion, May 3, 6:55 PM EDT, 18 minutes before
Area Forecast Discussion...UPDATED National Weather Service Peachtree City GA 655 PM EDT Sun May 3 2020 .UPDATE FOR AVIATION... PREV DISCUSSION... /Issued 245 PM EDT Sun May 3 2020/ SHORT TERM /Tonight through Monday Night/... Surface high pressure over the region is now centered over south GA/N FL and is expected to continue moving east over the Atlantic through Monday morning. This ridge shifting will allow a weak cold front to push into N GA tonight bringing isolated showers and thunderstorms to the state. As the front slowly sags southward, the front looks to stall somewhere across north Georgia, centering the chances for rain around the I-20 corridor. Although the global models are generally in agreement, there are some slight discrepancies with the available moisture and intensity of the system. Decided to keep just isolated to scattered pops across the area with isolated thunder beginning tonight and continuing through Monday night. Instability does increase a bit across N and Central GA Monday and SPC does have N GA in a Marginal risk area so a strong to isolated severe thunderstorm isn't out of the question for Monday. Looks like the biggest threat will be damaging winds, Lightning, and hail. 01 LONG TERM /Tuesday through Sunday/... Not much change to the long term with zonal flow aloft initially brining systems through every few days. Warm front will lift north of the area late Monday night into Tuesday followed by a cold front approaching the northern zones Tuesday evening. Limited moisture but ample lift will result in a small area of likely for the northern zones and sharp cutoff to 20 pops or less for Central GA. Front clears the rest of the area on Wed with windier and cooler conditions filtering in its wake. The next major system will move through on Friday but much disagreement exists among the guidance as to how much moisture and energy are associated with it. The GFS is much more aggressive with pops but for now will use a blend for this cycle which yields high chance pops. Dry conditions to continue for the rest of the period with seasonal temperatures expected. Deese && .AVIATION... 00Z Update... VFR conditions to start with just mid to high clouds moving over the area. Potential for MVFR ceilings Sunday morning for the ATL area tafs that are expected to improve to VFR in the afternoon. Potential for mainly isolated shower and thunderstorm activity Sunday afternoon for the ATL/AHN areas. Surface winds WSW less than 10 kts for the overnight then WNW around 10 kts or less for Sunday. //ATL Confidence...00Z Update... High confidence for all elements to start. Low confidence for ceilings after 12z. BDL && .PRELIMINARY POINT TEMPS/POPS... Athens 63 85 63 84 / 10 20 30 50 Atlanta 63 81 64 84 / 10 20 20 30 Blairsville 59 78 57 75 / 30 20 50 70 Cartersville 62 80 62 83 / 20 20 30 60 Columbus 60 86 64 88 / 5 10 10 10 Gainesville 64 82 62 80 / 10 20 40 60 Macon 60 87 64 88 / 0 20 20 5 Rome 63 81 62 82 / 20 30 30 60 Peachtree City 61 83 62 86 / 5 20 20 20 Vidalia 62 89 66 90 / 0 5 10 5 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && AVIATION...BDL
Hazardous weather outlook, May 3, 4:21 PM EDT, 2 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 421 PM EDT Sun May 3 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-042030- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 421 PM EDT Sun May 3 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... Isolated severe thunderstorms are possible for far north Georgia tonight with the main threats being damaging wind, occasional lightning, hail, and brief periods of heavy rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Isolated to scattered thunderstorms are possible Monday through Wednesday, with the highest chances of storms expected in North Georgia. Monday's storms over North Georgia will have the strongest potential for severe weather with strong wind gusts and hail possible. Another round of showers and thunderstorms will be possible on Friday as well along a stronger frontal system. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, May 3, 6:54 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
654 PM EDT Sun May 3 2020
GAZ001>004-011-032345-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Dade GA-
654 PM EDT Sun May 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHATTOOGA...WHITFIELD...
CATOOSA...WALKER AND DADE COUNTIES UNTIL 745 PM EDT...
At 654 PM EDT...a line of strong thunderstorms was along a line
extending from Cagle to near Fackler to near Woodville...and moving
east at 70 mph.
HAZARD...Winds 40 to 50 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of these storms include
Dalton, Lafayette, Ringgold, Trenton, Fort Oglethorpe, Rossville,
Chickamauga, Trion, Varnell, Lookout Mountain, Tunnel Hill, Cohutta,
Menlo, Center Post, Subligna, Blue Spring, Fairview, Linwood,
Villanow and Cloudland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3499 8481 3461 8503 3462 8506 3460 8506
3446 8546 3447 8550 3498 8560
TIME...MOT...LOC 2254Z 283DEG 61KT 3545 8547 3478 8594 3466 8628
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 6:54 PM EDT | Special Weather Statement | FFC | Catoosa, Dade, Walker, Whitfield | 51 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.